Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 27, 2018, 11:42 PM CDT for Sully County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 11:42 PM CDT (04:42 UTC)
- Expired
- May 28, 2018, 12:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sully County, SD
The radar
The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WUUS53 KABR 280442
SVRABR
SDC119-280515-
/O.NEW.KABR.SV.W.0039.180528T0442Z-180528T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1142 PM CDT SUN MAY 27 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Eastern Sully County in central South Dakota...
* Until 1215 AM CDT
* At 1142 PM CDT, a severe thunderstorm was located 9 miles northeast
of Blunt, or 10 miles southeast of Onida, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cottonwood Lake Near Agar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4456 9981 4457 10005 4489 9996 4484 9968
TIME...MOT...LOC 0442Z 201DEG 30KT 4463 9989
HAIL...1.00IN
WIND...60MPH
$$
Parkin2 follow-up statements
527
WWUS53 KABR 280458
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1158 PM CDT SUN MAY 27 2018
SDC119-280515-
/O.CON.KABR.SV.W.0039.000000T0000Z-180528T0515Z/
Sully SD-
1158 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN SULLY COUNTY...
At 1158 PM CDT, a severe thunderstorm was located near Cottonwood
Lake Near Agar, or 12 miles east of Onida, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Lake Near Agar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4465 9980 4469 10000 4489 9996 4484 9968
TIME...MOT...LOC 0458Z 201DEG 30KT 4476 9982
HAIL...1.00IN
WIND...60MPH
$$
Parkin078
WWUS53 KABR 280513
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1213 AM CDT MON MAY 28 2018
SDC119-280523-
/O.EXP.KABR.SV.W.0039.000000T0000Z-180528T0515Z/
Sully SD-
1213 AM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLY COUNTY WILL
EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central South Dakota.
LAT...LON 4465 9980 4469 10000 4489 9996 4484 9968
TIME...MOT...LOC 0513Z 201DEG 30KT 4487 9976
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:15 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 27, 9:15 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 915 PM CDT Sun May 27 2018 .UPDATE... Issued at 913 PM CDT Sun May 27 2018 Thunderstorms have developed south of the westernmost part of the CWA this evening, and are gradually making their way northward. So far, this is handled well by the current forecast. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Monday) Issued at 246 PM CDT Sun May 27 2018 The next 24 hours look to get a bit more active across the region. For tonight, sfc front extending from southeast North Dakota, south to around KPIR is expected to shift a bit more southeast overnight, and then basically fall apart on Monday as emphasis shifts back to the west. S/W lifting out of western CONUS trof will interact with frontal boundary later tonight, producing showers/storms. CAM solutions tend to highlight mainly western and central parts of South Dakota for MCS activity tonight. Lower resolution models do allow more storms to develop over eastern CWA in the vicinity of sfc front, but warmer temperatures aloft and capping may keep a lid on or at least limit activity. For Monday there remains some mixed messages. Deep layer shear is pretty weak, but low level shear looks decent. MLCAPE looks to favor the low/moderate intensity category by afternoon. Increasing pops from west to east looks okay for Monday as more energy exits the western trof. Temperatures overnight will be mild, but should be a little cooler on Monday given cooling aloft and some easterly component to the wind. .LONG TERM...(Monday Night through Sunday) Issued at 246 PM CDT Sun May 27 2018 An unsettled pattern persists for the week. Multiple shortwaves attributed to a low pressure system over Montana, later moving through the Dakotas, will result in thunderstorm chances Tuesday morning through Wednesday morning. Though bulk shear and mid-level lapse rates are not real impressive, isolated severe thunderstorms aided by a weak low-level jet, are possible Tuesday morning with NAM/GFS MUCAPE values over 2000 J/kg in northeast SD. Ample moisture also exists with boundary layer dewpoints in the 60s Tuesday. Further thunderstorm chances exist Friday night into Saturday off warm and cold frontal boundaries as low pressure in eastern Wyoming/ Montana skirts off into Saskatchewan. Confidence this far out is low as there is a range in outcomes between deterministic guidance for that time period. Temperatures will be a bit cooler than recent days, but still remain above average overall before becoming hot again Thursday and Friday, with 850mb temperatures on average at 1 to possibly 2 standard deviations above climo. A cold front moves through Saturday resulting in temperatures only a bit above average to finish the period, but again, confidence on timing is low due to the range of deterministic outcomes that far out. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 633 PM CDT Sun May 27 2018 For the most part, VFR conditions will prevail across the area tonight and through the day Monday. The exception will be across parts of the western CWA, where thunderstorms are expected to develop this evening and into the early overnight hours. Periods of MVFR cigs and IFR vsbys will be possible with the thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Telken AVIATION...Parkin
Hazardous weather outlook, May 27, 11:07 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1107 AM CDT Sun May 27 2018 MNZ039-046-SDZ006>008-011-017>023-036-037-051-281615- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 1107 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight, mainly west of the James Valley. Lightning is the main hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected across much of the region on Monday and Monday night. There is slight risk of severe weather with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SDZ003>005-009-010-015-016-033>035-045-048-281615- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley- Sully-Hughes-Jones-Lyman- 1107 AM CDT Sun May 27 2018 /1007 AM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected tonight. Some storms may be strong to severe with hail and wind being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected across much of the region on Monday and Monday night. There is slight risk of severe weather with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. The public may also submit reports at our webpage, Facebook page, or on Twitter.
In the hours before
Special weather statement, May 27, 10:17 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1017 PM CDT SUN MAY 27 2018
SDZ033-045-280400-
Stanley SD-Jones SD-
1017 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND SOUTH
CENTRAL STANLEY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1017 PM CDT/917 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Draper, or 13 miles northeast of Murdo,
moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Pierre and Wendte.
A severe thunderstorm watch remains in effect until 200 AM CDT/100 AM
MDT/ for central South Dakota.
LAT...LON 4436 10076 4436 10037 4435 10035 4419 10036
4419 10037 4394 10037 4393 10068
TIME...MOT...LOC 0317Z 182DEG 29KT 4404 10052
ParkinSpecial weather statement, May 27, 11:09 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1109 PM CDT SUN MAY 27 2018 SDZ034-035-280500- Hughes SD-Sully SD- 1109 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES UNTIL MIDNIGHT CDT... At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over Canning, or 13 miles east of Pierre, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Onida, Blunt, Rousseau, Canning and Sully Lake. A severe thunderstorm watch remains in effect until 200 AM CDT for central South Dakota. LAT...LON 4429 9995 4435 10026 4480 10018 4476 9973 TIME...MOT...LOC 0408Z 190DEG 33KT 4441 10006 Parkin
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 38 min |
| May 27, 10:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 27, 11:09 PM CDT | Special Weather Statement | ABR | Hughes, Sully | 51 min |
| May 28, 1:09 AM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| May 28, 1:59 AM CDT | Special Weather Statement | ABR | Brown | 31 min |
| May 28, 2:51 AM CDT | Special Weather Statement | ABR | Brown | 39 min |
| May 28, 3:21 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 24 min |
| May 28, 3:57 AM CDT | Special Weather Statement | ABR | Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.